Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 14, NWS New Orleans, LA

June 17, 2023Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 17, 2023, 4:06 PM CDT for Jackson County, Mississippi. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2023, 4:06 PM CDT (21:06 UTC)
Expired
Jun 17, 2023, 4:28 PM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 34 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:15 PM CDTHAIL 1.756 Ese Wade, MS
Jun 17, 4:15 PM CDTHAIL 1.756 Ese Wade, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3160 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

379 
WFUS54 KLIX 172106
TORLIX
MSC059-172145-
/O.NEW.KLIX.TO.W.0014.230617T2106Z-230617T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
406 PM CDT Sat Jun 17 2023

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Eastern Jackson County in southern Mississippi...

* Until 445 PM CDT.
    
* At 405 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Big Point, or 7 miles north of Escatawpa, moving
  southeast at 30 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Escatawpa around 415 PM CDT.
  Helena around 420 PM CDT.
  Moss Point around 425 PM CDT.

This includes Interstate 10 in Mississippi between mile markers 70
and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3033 8840 3033 8844 3030 8847 3066 8861
      3067 8849 3058 8840 3039 8840 3038 8841
      3037 8840 3035 8839
TIME...MOT...LOC 2105Z 331DEG 24KT 3060 8851 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

JRK
1 follow-up statement
797 
WWUS54 KLIX 172128
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
428 PM CDT Sat Jun 17 2023

MSC059-172137-
/O.CAN.KLIX.TO.W.0014.000000T0000Z-230617T2145Z/
Jackson MS-
428 PM CDT Sat Jun 17 2023

...THE TORNADO WARNING FOR EASTERN JACKSON COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Mississippi.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern portions of Jackson County until 445 PM CDT.

LAT...LON 3033 8840 3033 8844 3030 8847 3066 8861
      3067 8849 3058 8840 3039 8840 3038 8841
      3037 8840 3035 8839
TIME...MOT...LOC 2124Z 331DEG 24KT 3047 8843 

$$

JRK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 17, 4:05 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 17, 4:05 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
405 PM CDT Sat Jun 17 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Sunday night)
Issued at 241 PM CDT Sat Jun 17 2023

A subtle shortwave feature is currently moving across the region,
and this will continue to bring a risk of convective activity to
the northern and eastern portions of the forecast area through the
evening hours. Steep mid-level lapse rates and marginal
directional shear will continue to support the development of
discrete supercells capable of producing very large hail and
strong damaging wind gusts. A severe thunderstorm watch will be in
effect through 8 PM this evening for areas along and north of the
I-10/12 corridor. Outside of the convective risk, the influence of
a strong ridge centered over southern Texas will continue to
induce warming throughout the entirety of the atmospheric column
through the overnight hours. Heat index values are currently
ranging from 105 to 115 degrees, and are only expected to cool
into the 90s during the overnight hours. This is due to overnight
lows struggling to fall below 80 degrees and dewpoints also
remaining in the upper 70s tonight.

Tonight into tomorrow will see a much stronger southern stream
shortwave trough push into the Southern Plains. Model consensus
indicates that a strong MCS will develop over northern Texas
tonight and then sweep to the east along the I-20 corridor into
central Mississippi by early tomorrow morning. The MCS should
then follow the theta-e axis southeastward, and could impact the
Mississippi coast during the mid-morning hours tomorrow. Currently
have chance PoP in place for the Mississippi Coast to reflect
this risk, but will likely need to raise PoP in later forecast
updates as confidence on the evolution of the MCS increases. Rain
chances could then decrease into the afternoon hours as the region
experiences a period of relative stability as a cold pool lingers
in the wake of the MCS over northern and eastern portions of the
CWA. A heat advisory remains in effect for these areas, but there
is less confidence that criteria will be met tomorrow afternoon.
Further to the southwest, the influence of the upper level ridge
will still be in full control, and another day of temperatures in
the mid to upper 90s and heat index values approaching 115 degrees
can be expected. One final night of excessively warm temperatures
in anticipated for Monday night, and have continued to go with NBM
95th percentile values for the overnight lows.

&&

.LONG TERM...
(Monday through Friday night)
Issued at 241 PM CDT Sat Jun 17 2023

A closed low is expected to develop over the Tennessee Valley as
the southern stream trough in the southern Plains merges with a
northern stream shortwave feature diving down from the upper
Plains. This low will be cutoff from the mean flow and effectively
wedged between strong ridging to the southwest, north, and
southeast. This is related directly to a continued omega blocking
pattern dominating the entire CONUS. Guidance consensus has this
upper low slowly tracking southward toward the Deep South on
Wednesday and Thursday. Cooler mid and upper level temperatures
will allow for temperatures to finally cool back to more normal
levels in the low 90s and the excessive heat indices will no
longer be an issue by Tuesday.

Monday and Tuesday will continue to see steep mid-level lapse
rates and the risk of scattered strong to severe convective cells
developing within deep layer northerly flow on the western
periphery of the upper low. Any convection will tend to develop
late in the day after peak heating and will be driven by short
wave features sliding through the region. Higher precipitable
water content and less steep lapse rates of around 6.0 C/km will
help limit severe potential from Wednesday through Friday, but
limited storm motion could lead to higher flash flood threat later
in the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 241 PM CDT Sat Jun 17 2023

Convective concerns will be the main issue for MCB, HDC, ASD, BTR
and GPT this evening. Have included a TEMPO group at MCB and GPT
where convective probabilities are highest. The peak timing
appears to be between 21z and 00z as convection fires up along a
boundary sinking southward into the region this evening. If a
storm directly impacts these terminals, IFR visibilities and gusty
winds can be expected. By 02z, the convective threat should
diminish as the storms push offshore and weaken. Later into the
night, an elevated inversion is expected to redevelop over inland
areas, and this will bring a period of MVFR and IFR ceilings to
BTR and MCB between 10z and 14z. After 14z, increased thermal
mixing of the boundary layer will allow the stratus deck to being
scattering out. Additionally, an MCS passing north of the forecast
area could lead to some convective impacts at MCB between 12z and
18z.

&&

.MARINE...
Issued at 241 PM CDT Sat Jun 17 2023

High pressure centered to the south and east of the forecast area
will continue to keep a southwest flow of 10 to 15 knots in place
across the waters through Tuesday. A low pressure system moving
into the area by mid-week will lead to more variable and lighter
winds. Overall, no significant maritime impacts outside of the
typical thunderstorm threats of gusty winds, waterspouts, and
lightning are expected next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  94  77  95 /  40  40  40  60
BTR  80  97  80  98 /  20  30  20  40
ASD  79  95  80  96 /  50  30  20  60
MSY  82  97  82  97 /  30  30  10  50
GPT  79  90  81  91 /  70  40  30  70
PQL  77  90  79  91 /  70  50  30  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 7 PM CDT this evening for
     LAZ034>037-039-046>048-056>060-064>071-076>090.

     Excessive Heat Warning from 11 AM to 7 PM CDT Sunday for
     LAZ034>037-039-046>048-056>060-064>071-076>090.

GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
     083>088.

     Heat Advisory from 11 AM to 7 PM CDT Sunday for MSZ068>071-077-
     083>088.

GM...None.
&&

SHORT TERM...PG
LONG TERM....PG
AVIATION...PG
MARINE...PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:14 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson46 min
Jun 16, 9:50 PM CDTTornado WarningLIXHarrison, Jackson15 min
Jun 17, 12:02 AM CDTSpecial Weather StatementLIXJackson43 min
Jun 17, 12:39 AM CDTSpecial Weather StatementLIXJackson51 min
Jun 17, 12:50 AM CDTSpecial Weather StatementLIXHarrison25 min
Jun 17, 2:59 AM CDTHeat AdvisoryLIXAmite, Hancock, Harrison, Jackson, Pearl River, Pike and 2 more40 hr
Jun 17, 2:38 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXWilkinson67 min
Jun 17, 3:35 PM CDTSevere Thunderstorm Warning Destructive damage threatLIXWilkinson55 min
Jun 17, 3:39 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXJackson66 min
Jun 17, 3:55 PM CDTAreal Flood AdvisoryLIXWilkinson3 hr
Jun 17, 4:58 PM CDTSevere Thunderstorm WarningLIXJackson62 min
Jun 17, 6:37 PM CDTSpecial Weather StatementLIXAmite, Wilkinson38 min

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.